Texas, 2022Wildfire in Texas, March 18 to 21, 2022
March 18 to 21, 2022 · NWS BRO · 1 event in 1 county or zone
A trash burn near the La Paloma subdivision in southeastern Starr County lost control on a day with very favorable fire weather conditions on March 18th. Moderate to strong northwest winds combined with cured ground fuels allowed for the trash burn to spread rapidly and cause the closure of several roads, including US-83 in southern Starr County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trash burn near the La Paloma subdivision in southeastern Starr County lost control on a day with very favorable fire weather conditions on March 18th. Moderate to strong northwest winds combined with cured ground fuels allowed for the trash burn to spread rapidly and cause the closure of several roads, including US-83 in southern Starr County. The La Paloma Fire ignited on March 18th around 10:50AM and continued until 4:52PM CDT on March 21st when it was announced it was 100 percent contained. The fire consumed a total of 1036 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 18, 5:34 AM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Mar 18, 5:34 AM CST, 4 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
634 AM CDT Fri Mar 18 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Adverse flying conditions are expected early this
morning until the passage of a cold front, which will produce
increasing, veering winds and much clearer skies. VFR will be
initiated by the front, with these conditions holding through the
overnight hours as winds diminish and veer even further. Some mid-
level cloudiness may result as it moves off of the adjacent Gulf
of Mexico waters.
&&
.PREV DISCUSSION... /issued 300 AM CDT Fri Mar 18 2022/
SHORT TERM (Today through Saturday): The passage of a cold front
through the BRO CWFA will create marine and wildfire hazards today.
Please refer to the short-term marine discussion and fire weather
discussion sections below for specific information. Overall, dry
weather, near to above normal daytime highs, and below normal
overnight lows will occur during this period of the forecast. A
High Risk of rip currents at the beaches of South Padre Island and
at Boca Chica Beach is also anticipated due to forecast strong
winds and churned-up seas.
LONG TERM (Saturday Night through Thursday): High pressure settles
in over Deep South Texas for the weekend bringing dry air and
temperatures in the 80s across the area. By Monday, a large mid-
level trough begins to intensify and move eastward into western
Texas causing the pressure gradient to tighten over the CWA and
intensifies the downstream ridge as well. This leads to a windy
and hot start to our work week on Monday. Monday is the warmest
day in the long term period with most of the CWA reaching 90
degrees or above with gusts up to 40 to 45 mph throughout the day.
Will continue to monitor as it gets closer for Wind Advisory
criteria. Monday morning may also feature a chance of showers and
thunderstorms ahead of the incoming front mostly for the coastal
counties and Gulf Waters. The environment could be favorable for
convection as surface based CAPE values are between 1000-1500 J/kg
for Monday and Tuesday.
By Tuesday morning, our next cold front moves through Deep South
Texas and cools us down. About a 10 degree temperature drop from
Tuesday to Wednesday and we'll stay right below or near average in
the 70s and 80s for the rest of the week with a break from humidity
as well. Any showers and thunderstorms accompanying the front
Tuesday morning are expected to stay in the Northern Ranchlands and
Gulf Waters as the front pushes south through the CWA.
FIRE WEATHER: The Fire Weather Watch, previously in effect from
mid- morning until mid-afternoon today for all of Deep South Texas
and the Rio Grande Valley except the coastal portions of Cameron,
Willacy, and Kenedy counties, has been upgraded to a Red Flag
Warning for the same area. Overall, the passage of a cold front
today will bring strong winds and lowered relative humidity
percentages. These conditions will combine with abundant cured
fuels to produce a greatly-enhanced risk of wildfire activity that
may grow quickly and spread erratically.
MARINE (Now through Saturday): Buoy 42020 reported South winds
around 10 knots gusting to around 14 knots with seas slightly over
4.5 feet with a period of 7 seconds at 150 CDT/650 UTC. Small Craft
Advisory conditions will exist on the Laguna Madre and Gulf of
Mexico waters from 0 to 60 nautical miles offshore today due to the
passage of a cold front. Although winds and seas will improve for
tonight through Saturday, winds may still be strong enough and seas
high enough to warrant Small Craft Exercise Caution along the Lower
Texas Coast for that time period.
(Saturday Night through Thursday): Marine conditions will be
favorable for the weekend but elevated winds and seas are expected
with the incoming cold front on Tuesday and Small Craft
Advisories will be needed for Monday and Tuesday. Wednesday may
also require a SCA due to the passage of disturbance in the middle
layers of the atmosphere. By Thursday, seas begin to diminish to
4 to 5 feet. Showers and thunderstorms are expected over the Gulf
Waters for Monday and Tuesday due to the incoming front.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 74 60 73 57 / 0 0 0 0
BROWNSVILLE 79 58 77 58 / 0 0 0 0
HARLINGEN 82 55 76 55 / 0 0 0 0
MCALLEN 84 54 81 55 / 0 0 0 0
RIO GRANDE CITY 83 49 83 51 / 0 0 0 0
SOUTH PADRE ISLAND 69 63 68 62 / 0 0 10 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this evening for TXZ256-257-351.
Red Flag Warning from 10 AM this morning to 4 PM CDT this
afternoon for TXZ248>255-353.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ130-132-
135-150-155-170-175.
&&
This product is also available on the web at:
https://weather.gov/rgvHazardous weather outlook, Mar 18, 2:48 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
348 AM CDT Fri Mar 18 2022
TXZ248>257-351-353-191100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
348 AM CDT Fri Mar 18 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
An elevated risk of rip currents is possible at the local beaches
through the entire period.
A Wind Advisory is possible for portions of Deep South Texas and
the Rio Grande Valley Monday and Monday night.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-191100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
348 AM CDT Fri Mar 18 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect for the Laguna Madre and Gulf
of Mexico waters from 0 to 60 nautical miles offshore from 7 AM
CDT this morning until 7 PM CDT this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional Small Craft Advisories are possible along the Lower
Texas Coast Sunday night through Thursday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
In the hours before
Special weather statement, Mar 18, 8:18 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Brownsville TX
918 AM CDT Fri Mar 18 2022
TXZ253>257-353-181730-
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Northern Hidalgo-
Including the cities of McAllen, Edinburg, Pharr, Mission,
Weslaco, Raymondville, Brownsville, Harlingen, Port Mansfield,
Port Isabel, South Padre Island, Laguna Heights, Laguna Vista,
and San Manuel
918 AM CDT Fri Mar 18 2022
...STRONG NORTHWEST TO NORTH WINDS THIS MORNING WITH COLD
FRONT...
Surface observations show strong northwest to north winds
developing behind a cold front this morning. Winds of 15 to 25
mph with occasional gusts from 30 to 39 mph have been observed
and will be possible through late this morning as the front moves
through the Lower Rio Grande Valley, primarily impacting Hidalgo,
Willacy and Cameron Counties. Winds will gradually decrease later
today and this evening.
Use extra caution when driving, especially if operating a high
profile vehicle in cross winds, and secure outdoor objects.
Wildfire, Starr
- When
- March 18, 9:50 AM CST to March 21, 3:20 PM CST
- Where
- Starr forecast zone
- Property damage
- $150,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The event known as the La Paloma Fire started around 10:50AM CDT near the La Paloma Subdivision in southeastern Starr County due to a trash burn getting out of control. Local media reported that one unoccupied home and a storage shed were lost to the fire. It burned until the afternoon of March 21st when it was announced to be 100 percent contained at 4:52PM CDT. An Incident Report by the Texas A&M Forest Service and a report by local media were used as a guide for the ignition time and rapid spread that followed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Florida, March 18 to 19, 2022$517,000 · EF2 · 28 events
- Damaging Winds in Florida, March 18, 2022$2.0 million · 50 kt wind · 2 events
- Tornado in Florida, March 18, 2022$361,000 · EF1 · 1 event
- Damaging Winds in Alabama, March 18, 202210 injured · 87 kt wind · 7 events
- Flash Flood and Lightning Strike in Alabama, March 18, 2022$150,000 · 2 events
- Flash Flooding and Hail in Alabama, March 18, 2022$50,000 · 1 in hail · 19 events
- Tornadoes and Damaging Winds in Kentucky, March 18, 2022EF1 · 13 events
- Flash Flooding and Hail in Mississippi, March 18, 2022$23,000 · 1 in hail · 12 events
- Tornado and Damaging Wind in Indiana, March 18, 2022EF1 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 18, 20229 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 18, 20229 events
- Hail and Damaging Winds in Georgia, March 18 to 19, 2022$10,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003797.